GASTROINTESTINAL bleeding is an uncommon, although serious, complication of hemophilia.1 Intramural hemorrhage in the gastrointestinal tract has been described in the stomach, small intestine, and colon.2,3 This report presents the first case, to our knowledge, of spontaneous esophageal bleeding in a hemophiliac.
Report of a Case
A 38-year-old man with hemophilia A was waiting in a dentist's office when he suddenly became nauseated and then had five successive, painless hematemeses. He had no previous abdominal complaints or change in bowel habits or history of gastrointestinal bleeding. He did not use alcohol, but he did take approximately 100 tablets per week of Percodan (a mixture of oxycodone, caffeine, aspirin, and phenacetin). Previous complications caused by hemophilia were hemarthroses and intramuscular bleeding. On physical examination, the only abnormal finding was deformity and limitation of motion of the joints. There was no abdominal tenderness, nor was a mass palpated. Stool was
Oldenburger D, Gundlach WJ. Intramural Esophageal Hematoma in a HemophiliacAn Unusual Cause of Gastrointestinal Bleeding. JAMA. 1977;237(8):800. doi:10.1001/jama.1977.03270350060027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: